Alert archive / New York / Small Craft Advisories in 2024

Small Craft Advisory 49, NWS Buffalo, NY

May 7, 2024

NWS Buffalo, NY issued this small craft advisory at May 7, 2024, 4:06 PM EDT. It took effect at May 8, 2024, 5:00 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 7, 2024, 4:06 PM EDT (20:06 UTC)
In effect from
May 8, 2024, 5:00 AM EDT
Expired
May 8, 2024, 10:21 PM EDT
In force
17 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

391 
WHUS71 KBUF 072006
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
406 PM EDT Tue May 7 2024

LEZ040-041-080400-
/O.NEW.KBUF.SC.Y.0049.240508T0900Z-240509T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
406 PM EDT Tue May 7 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 11 PM EDT
WEDNESDAY...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 5 AM to 11 PM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-080400-
/O.NEW.KBUF.SC.Y.0049.240508T1200Z-240509T0000Z/
Upper Niagara River and Buffalo Harbor-
406 PM EDT Tue May 7 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT
WEDNESDAY...

* WHAT...Southwest winds 15 to 20 knots expected.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...From 8 AM to 8 PM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JJR
6 follow-up statements
626 
WHUS71 KBUF 080218
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1018 PM EDT Tue May 7 2024

LEZ040-041-081030-
/O.CON.KBUF.SC.Y.0049.240508T0900Z-240509T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1018 PM EDT Tue May 7 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM EDT
WEDNESDAY...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 5 AM to 11 PM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-081030-
/O.CON.KBUF.SC.Y.0049.240508T1200Z-240509T0000Z/
Upper Niagara River and Buffalo Harbor-
1018 PM EDT Tue May 7 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT
WEDNESDAY...

* WHAT...Southwest winds 15 to 20 knots expected.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...From 8 AM to 8 PM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JJR
522 
WHUS71 KBUF 080819
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
419 AM EDT Wed May 8 2024

LEZ040-041-081630-
/O.CON.KBUF.SC.Y.0049.240508T0900Z-240509T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
419 AM EDT Wed May 8 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-081630-
/O.CON.KBUF.SC.Y.0049.240508T1200Z-240509T0000Z/
Upper Niagara River and Buffalo Harbor-
419 AM EDT Wed May 8 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots expected.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...From 8 AM this morning to 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
044 
WHUS71 KBUF 081407
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1007 AM EDT Wed May 8 2024

LEZ040-041-082215-
/O.CON.KBUF.SC.Y.0049.000000T0000Z-240509T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1007 AM EDT Wed May 8 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-082215-
/O.CON.KBUF.SC.Y.0049.000000T0000Z-240509T0000Z/
Upper Niagara River and Buffalo Harbor-
1007 AM EDT Wed May 8 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 knots.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
967 
WHUS71 KBUF 082045
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
445 PM EDT Wed May 8 2024

LEZ040-041-090300-
/O.CON.KBUF.SC.Y.0049.000000T0000Z-240509T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
445 PM EDT Wed May 8 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 25 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-090000-
/O.CON.KBUF.SC.Y.0049.000000T0000Z-240509T0000Z/
Upper Niagara River and Buffalo Harbor-
445 PM EDT Wed May 8 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 20 knots.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
591 
WHUS71 KBUF 082331
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
731 PM EDT Wed May 8 2024

LEZ020-090300-
/O.EXT.KBUF.SC.Y.0049.000000T0000Z-240509T0300Z/
Upper Niagara River and Buffalo Harbor-
731 PM EDT Wed May 8 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ040-041-090300-
/O.CON.KBUF.SC.Y.0049.000000T0000Z-240509T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
731 PM EDT Wed May 8 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
874 
WHUS71 KBUF 090221
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1021 PM EDT Wed May 8 2024

LEZ020-040-041-090330-
/O.CAN.KBUF.SC.Y.0049.000000T0000Z-240509T0300Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1021 PM EDT Wed May 8 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 7, 3:39 PM EDT, 27 minutes earlier.

Area forecast discussion, May 7, 3:39 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
339 PM EDT Tue May 7 2024

.SYNOPSIS...
A warm front will move across the area tonight, with an area of
showers and a few thunderstorms crossing the area from
southwest to northeast. The showers will exit the eastern Lake
Ontario region Wednesday morning. Dry weather will then prevail
most of the time for the rest of Wednesday, although a few more
showers and thunderstorms are possible later in the afternoon
and evening, especially east of Lake Ontario. Unsettled weather
will then last Thursday through the weekend with a series of low
pressure systems crossing the region.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
High pressure across New England will maintain sunny skies most
of this afternoon. Visible satellite imagery shows high clouds
located just to our southwest and about to enter far western NY
late afternoon.

Tonight through early Wednesday morning a mid level trough will move
northeast across the Great Lakes, with an associated warm front
moving northeast across our area overnight. A 40+ knot southwesterly
low level jet in the upstream warm sector will impinge on the warm
front and enhance moisture transport and isentropic upglide. The
quality of forcing and moisture continue to support the idea of an
organized area of showers moving from southwest to northeast across
the area overnight. This area can be seen on radar as a semi-
broken line across Western Ohio early this afternoon. Model
guidance in good agreement bringing this into Western NY late
this evening, shortly after midnight for the Genesee Valley and
western Finger Lakes, and the pre-dawn hours east of Lake
Ontario. Forecast soundings show enough elevated instability to
support a few thunderstorms as well, especially during the first
half of the night. Storms may produce brief periods of heavy
rain, but they'll be moving so flooding is not a concern.

Wednesday, the warm front will still be over the eastern Lake
Ontario region early in the morning with showers and a few isolated
thunderstorms. Rain will have already ended across Western NY as the
better forcing and moisture move east. It'll be quite breezy
with wind gusts around 35 mph downwind of Lake Erie. This will
result in a lake shadow which should keep most of Western NY
rain free. The exception will be just south of Lake Ontario on
the northern fringe of the shadow where limited instability may
spark a few afternoon thunderstorms.

There may be a brief break in the showers east of Lake Ontario
late Wednesday morning, but chances there will increase again
when a strong mid level shortwave moves across southern Ontario.
The best chance for showers and thunderstorms will be along the
boundary which will be across northern Jefferson and Lewis
Counties. In addition, instability to the south of this will
feed into it, and potentially produce some stronger storms with
heavy rain. SPC just clips this area with its Marginal Risk in
the Day 2 Outlook.

Finally, an increasingly moist airmass crossing the cold lake waters
will likely produce marine layer fog late tonight through Wednesday
morning. Some of the Lake Erie fog will likely move onshore into
downtown Buffalo for a few hours Wednesday morning. Some of the Lake
Ontario fog may move onshore into Jefferson County as well.

A weak area of low pressure will be east of the forecast area
Wednesday night. The vast majority of the night will be rain-
free with only small chances for showers east of Lake Ontario
early and across the Western Southern Tier late.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The main challenge for this period will be periodic embeded
shortwaves and the positioning of the H850 thermal boundary.
This feature is advertised to set up near the eastern Great
Lakes, or even become draped across the region. This will impact
temperatures, shower activity, and even thunderstorm potential
through Friday. What is certain, it is looking 'likely' that it
will be very unsettled through at least Friday. Given the
unsettled weather anticipated...it would be highly recommended
to have an umbrella handy through Friday. As was mentioned
temperatures will be impacted...we could find ourselves on the
cooler side of the thermal boundary with below normal
temperatures. This will result in highs on Thursday only in the
60s, and then a tad bit cooler Friday with a range of 50s. May
find a few spots in the low 60s.

Friday night...it looks like we will see a general decrease in
shower coverage but can't completely rule out some showers
overnight.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A broad upper level trough will become nestled across much of the
Northeast through the weekend, and possibly will begin to retreat
early next week. This pattern will 'likely' continue the theme of
unsettled weather (showers), and also cool conditions (slightly
below normal) across much of the region for this time of year.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
High pressure across New England will maintain VFR flight
conditions through this evening. Tonight, a warm front will
move quickly northeast across the eastern Great Lakes. This will
bring about a three hour period of showers to most locations,
with a risk of some thunderstorms within this line. The rain
will be moving into a dry airmass, so expect mainly VFR
CIGS/VSBY initially. The low levels will saturate near the back
edge of the rain, with areas of MVFR/IFR CIGS expanding late
tonight. Patchy fog is possible behind the front, especially
northeast of the lakes at KBUF and KART. The stratus and fog
will dissipate mid to late morning, giving way to mainly VFR
flight conditions for the afternoon. The only exception is KART
where showers and thunderstorms will be possible along the
stalled boundary.

Outlook...

Wednesday night...Mainly VFR.

Thursday and Friday...Mainly MVFR. Showers likely and MVFR stratus.

Saturday and Sunday...VFR/MVFR. A chance of showers.

&&

.MARINE...
High pressure across New England will maintain generally light
winds this afternoon. The one exception will be the west end of
Lake Ontario, where ENE winds will increase this afternoon and
evening, producing choppy conditions on Lake Ontario west of
Rochester, but winds and waves are generally expected to remain
below Small Craft Advisory criteria.

WSW winds will increase Wednesday, especially on Lake Erie. This
will produce very choppy conditions Wednesday through Wednesday
evening, possibly near Small Craft Advisory criteria.

An increasingly moist airmass crossing the cold lake waters will
likely produce marine layer fog late tonight through Wednesday
morning on Lake Erie and Lake Ontario with visibility restrictions.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...AR
LONG TERM...AR
AVIATION...Apffel
MARINE...Apffel/Hitchcock
Hazardous weather outlook, May 7, 4:16 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
416 AM EDT Tue May 7 2024

NYZ001>004-010>014-019>021-085-081000-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
416 AM EDT Tue May 7 2024

This Hazardous Weather Outlook is for western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>008-081000-
Northern Cayuga-Oswego-Jefferson-Lewis-
416 AM EDT Tue May 7 2024

This Hazardous Weather Outlook is for north central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widely scattered thunderstorms are expected to develop east of Lake
Ontario and across Central NY Wednesday afternoon and evening. A few
storms may contain gusty winds and small hail, with a Marginal Risk
of an isolated severe storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
416 AM EDT Tue May 7 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

Nearby

Small Craft Advisories in New York, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.